You can take a dose of aspirin every 4-6 hours if needed, but do not take more than 4 g in any 24-hour period.
You must not take these tablets with any other preparation which contains aspirin, or with any non-steroidal anti-inflammatory painkiller.
Do not give aspirin to children under 16 years of age.
|Type of medicine||An antipyretic analgesic|
|Used for||Relief of fever, and aches and pains such as headache, toothache and period pains|
|Also called||Anadin Original®; Disprin®; acetylsalicylic acid|
|Available as||Tablets, dispersible tablets, melt-in-the-mouth (orodispersible) tablets, and enteric-coated tablets|
Aspirin is a painkiller which can be taken to relieve pain such as headache, toothache and period pain. It is also suitable to treat cold and 'flu-like' symptoms, and to reduce a high temperature (fever). It can be taken by adults and by children over 16 years of age, but it is not suitable for younger children. In the past, aspirin has also been used to reduce pain and inflammation in rheumatic conditions, but other medicines are now usually preferred.
Low-strength aspirin is also prescribed to help prevent unwanted blood clots from forming within the body. There is more information about aspirin when it is used for this reason in a separate leaflet called Aspirin to prevent blood clots.
Before taking aspirin
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking aspirin it is important that your doctor or pharmacist knows:
- If you are pregnant, trying for a baby or breast-feeding.
- If you have ever had a stomach ulcer or gout.
- If you have asthma or any other allergic disorder.
- If you have any problems with the way your liver works or with the way your kidneys work.
- If you have heart failure or a problem with your thyroid gland.
- If you have a blood disorder such as haemophilia, or glucose-6-phosphate dehydrogenase (G6PD) deficiency.
- If you have ever had an unusual or allergic-type reaction after taking aspirin or a non-steroidal anti-inflammatory drug (NSAID). NSAIDs include ibuprofen, diclofenac, indometacin and naproxen. You should also let your doctor know if you have ever had an allergic reaction to any other medicine.
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
How to take aspirin
- Before you start taking aspirin, read the manufacturer's printed information leaflet from inside your pack. It will give you more information about aspirin and will provide you with a full list of the side-effects which you may experience from taking it.
- Take aspirin exactly as you have been told to, or as directed on the label of the pack. The recommended dose ranges from one to three (300 mg) tablets every 4-6 hours when needed. Never take more than 4 g (13 tablets) in any 24-hour period.
- If you have been given soluble (dispersible) tablets, take each of your doses stirred into a small glass of water.
- Aspirin (other than gastro-resistant tablets) should be taken with, or straight after, a meal or snack. This helps to reduce the risk of any stomach irritation. Gastro-resistant tablets (also called enteric-coated or EC tablets) can be taken before food as these have a special coating which will help to protect your stomach from irritation.
- Gastro-resistant tablets should be swallowed whole - do not crush or chew them. You can take them with a drink of water to help you swallow. Do not take indigestion remedies during the two hours before and the two hours after taking gastro-resistant tablets. This is because the antacid in the indigestion remedy affects the way the coating on these tablets works.
- Melt-in-the-mouth (orodispersible) tablets should be placed on the tongue and allowed to dissolve. Take care not to handle the tablets too much before placing on the tongue.
- If you forget to take a dose, do not worry. Do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- Aspirin must not be given to children under the age of 16 years unless it has been prescribed by a doctor to treat a specific condition. This is because there is a possible association between aspirin and Reye's syndrome in children. Reye's syndrome is a very rare disease that can be fatal.
- Before taking any 'over-the-counter' medicines, check with your pharmacist which medicines are safe for you to take. You should not take other preparations which contain aspirin; neither should you take any non-steroidal anti-inflammatory painkillers such as ibuprofen. Many painkillers and cold and flu remedies contain aspirin or ibuprofen - these should be avoided. Always read the label to check, or ask your pharmacist for advice.
- If you suspect that you have taken an overdose of aspirin, or that someone else (especially if it is a child) might have taken it accidentally, go to the accident and emergency department of your local hospital straightaway. This is very important because aspirin can cause serious problems when it is taken accidentally or in overdose. Take the container with you to show what has been taken, even if the pack is now empty.
Can aspirin cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with aspirin. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common aspirin side-effects (these affect less than 1 in 10 people)||What can I do if I experience this?|
|Feeling sick, indigestion||Stick to simple foods and take your dose of aspirin after a meal. If this continues, speak with your doctor for further advice.|
|Increased risk of bleeding (such as nosebleeds)||If you notice any unexplained bleeding, speak with a doctor for advice.|
Important: aspirin may cause allergic reactions; this is more common in people who have asthma. Stop taking aspirin and speak with a doctor urgently if you have an allergic reaction or develop any breathing difficulties.
If you experience any other symptoms which you think may be due to the tablets, speak with your doctor or pharmacist for further advice.
How to store aspirin
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
If you are having an operation or any dental treatment, tell the person carrying out the treatment which medicines you are taking.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Aspirin Tablets 300 mg; Activis UK Ltd, a subsidiary of Accord Healthcare Ltd, The electronic Medicines Compendium. Dated June 2013.
British National Formulary 73rd Edition (Mar 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
I'm 15 years old, had regular periods since I was 11. I got my period on the 17th of this month which is 5 days early. My period is never early and if it is then only by a day or 2. I was (luckily)...courtney10788
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.